Thunderstorm Wind, Brown
- When
- August 18, 8:49 PM CST to 8:50 PM CST
- Where
- Brown County, 2.74 mi ENE of Padonia
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.930, -95.500
Spotter estimated winds of 55-65 mph winds.
During the overnight hours on August 18, a line of strong thunderstorms moved out of southeast Nebraska into northeast Kansas. These storms brought periods of strong winds of 70 to 80 mph, with some locations reporting damage to trees and structures.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
During the overnight hours on August 18, a line of strong thunderstorms moved out of southeast Nebraska into northeast Kansas. These storms brought periods of strong winds of 70 to 80 mph, with some locations reporting damage to trees and structures.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 18, 5:27 PM CST, 3 hours 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 627 PM CDT THU AUG 18 2011 ...UPDATE TO AVIATION... .DISCUSSION... PRIMARY CONCERN IS SEVERE STORM POTENTIAL OVER THE NORTHEAST COUNTIES THIS EVENING / TONIGHT. CONVECTIVE COMPLEX DEVELOPING OVER NE NEBRASKA AND SE SD ATTM...AND IS FORECAST TO DROP SOUTHEAST OVER THE NEXT SEVERAL HOURS. VERY STRONG INSTABILITY IN PLACE OVER THE WESTERN CWA BECOMES ABOUT 2500 J/KG OVER THE FAR EAST. MORNING SOUNDING SHOWED IMPRESSIVE LAPSE RATES IN THE 700 TO 500 MB LAYER...AND OAX MID DAY SOUNDING WOULD INDICATE THIS HAS NOT CHANGED ALL THAT MUCH. FORWARD PROPAGATING CORFIDI VECTORS BRING CONVECTIVE COMPLEX OUT OF NEBRASKA INTO FAR NE KS / SW IOWA AND NW MO BETWEEN 03 AND 12Z. TRICK WILL BE HOW FAR WEST CONVECTION CAN DEVELOP. AT THIS TIME WHILE INSTABILITY INCREASES WESTWARD...SO DOES THE CAP. WITHOUT A STRONG SYNOPTIC FEATURE SAVE A GOOD LOW LEVEL JET TO DRIVE THE STORMS...THIS COMPLEX WILL HAVE SOME INFLUENCE ON ITS OWN TRACK. OUTFLOWS FROM THE STORMS MAY BE ENOUGH TO SPARK OFF SOME CONVECTION NORTH OF THE INTERSTATE AND MAYBE AS FAR WEST AS MANHATTAN...BUT BETTER INGREDIENTS COME TOGETHER OVER A CORRIDOR FROM ABOUT SENECA SOUTHEAST TOWARD TOPEKA / LAWRENCE AND AREAS NORTHEAST. WILL FOCUS HEAVIEST RAINFALL AND STORM CHANCES THIS AREA. WITH STRONG LAPSE RATES AND MCS DEVELOPMENT...EXPECT DAMAGING WINDS AND LARGE HAIL TO BE PRIMARY HAZARDS. WOULD ALSO ANTICIPATE LOCALLY HEAVY RAINFALL...AND WITH 40 KTS OF MID LEVEL SHEAR CANT RULE OUT AN ISOLATED TORNADO. WOULD EXPECT MORNING CLOUDS AND OUTFLOW TO HOLD HIGHS DOWN ACROSS THE NORTHEAST INTO THE 80S WHILE FAR SOUTHWEST CLIMB INTO THE UPPER 90S FRIDAY AFTERNOON. 67 FRIDAY EVENING THROUGH SUNDAY...THE ACTIVE PATTERN CONTINUES INTO THE FIRST HALF OF THE WEEKEND AS A PROGRESSIVE SHORTWAVE TROUGH IS PROGGED TO DEVELOP AND TRACK EASTWARD OVER KANSAS FRIDAY EVENING THROUGH SUNDAY MORNING. A COINCIDING SURFACE LOW FORMS OVER SOUTHWEST KANSAS WITH A FRONTAL BOUNDARY SETTING UP NEAR THE KS/OK BORDER. FRIDAY NIGHT APPEARS TO SEE THE BEST CHANCE FOR AN MCS DEVELOPING ALONG THE UPSLOPE FLOW NEAR THE BOUNDARY ACROSS SOUTH CENTRAL NE/NORTHERN KANSAS WITH THE GFS/EC/GEM SOLUTIONS BEING IN SIMILAR AGREEMENT TO EACH OTHER. INCREASED POPS FOR THIS TIME PERIOD ACCORDINGLY. THE UNCERTAINTY BEGINS ON SATURDAY WITH RESIDUAL OUTFLOW BOUNDARIES FROM THE PREVIOUS MCS NOT BEING RESOLVED IN THE MODEL SOLUTIONS. CHANCE POPS WERE INCLUDED OVER THE CWA WITH CONVECTION TIMING AND PLACEMENT IN QUESTION. ON SATURDAY EVENING...THE ECMWF/NAM CONTINUES TO STATION THE FRONTAL BOUNDARY IN OKLAHOMA WITH THE OUTLIER GFS KEEPING THE BOUNDARY IN NORTHERN KANSAS. AGREED WITH PREVIOUS THINKING SIDING WITH ECMWF AND NAM BLEND. DECIDED TO LEAVE SLIGHT POPS TOWARDS THE EASTERN PORTION OF THE CWA AND A DRY FORECAST FOR SUNDAY AS NO STRONG FORCING IS EVIDENT. IN REGARDS TO TEMPS...LOWERED HIGHS SLIGHTLY TO THE LOWER AND MID 80S ON SATURDAY WITH COOL OUTFLOW BOUNDARIES AROUND AND SKIES BEING OVERCAST. BOWEN EXTENDED (MONDAY THROUGH THURSDAY)...OVERALL NORTHWEST FLOW ALOFT PATTERN IN PLACE THROUGH THE EXTENDED PERIOD. MODEL CONSENSUS SUGGESTS TWO WAVES MOVING THROUGH PORTIONS OF THE CENTRAL PLAINS/MISSOURI VALLEY REGIONS MON/TUE. THE FIRST WAVE MOVES THROUGH DURING THE DAY ON MONDAY WITH A FRONTAL BOUNDARY NEAR THE CWA. SECOND AND STRONGER WAVE DIVES FROM THE NORTHERN PLAINS INTO THE MO VALLEY TUESDAY INTO WEDNESDAY...AMPLIFYING AS IT MOVES SOUTHEASTWARD. THIS WILL RESULT IN THUNDERSTORM CHANCES MON-TUE...WITH THE HIGHER PROBABILITY OF COVERAGE DURING THE DAY ON TUESDAY. DRIER AIR GRADUALLY ADVECTS INTO THE CWA WED/THU AS SFC HIGH PRESSURE BUILDS INTO THE REGION. TEMPERATURES WILL BE SLIGHTLY ABOVE NORMAL...WITH HIGHS IN THE UPPER 80S TO MIDDLE 90S. BLAIR && .AVIATION... TIMING AND LOCATION OF THUNDERSTORMS REMAINS THE MAIN FORECAST CHALLENGE. NOT MUCH CHANGE FROM PREVIOUS THINKING THOUGH WITH BEST OPPORTUNITIES IN THE 4Z-9Z RANGE. WENT PREVAILING FOR A HOUR BUT COULD SEE MORE STORMS THROUGH THE PRE-SUNRISE HOURS IF OUTFLOW BOUNDARIES SET UP PROPERLY. MHK STILL APPEARS TO BE WEST OF THE MAIN CONCERN...THOUGH ALL TERMINALS COULD HAVE LLWS ISSUES DEPENDING ON DEPTH OF OUTFLOW. 65 && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 444 PM CDT THU AUG 18 2011 KSZ008>012-020>024-026-034>040-054>056-058-059-192145- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 444 PM CDT THU AUG 18 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT. THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF NORTHEAST AND EAST CENTRAL KANSAS THIS EVENING AND OVERNIGHT. A FEW OF THESE STORMS MAY BE SEVERE...PRODUCING DAMAGING WINDS IN EXCESS OF 65 MPH AND LARGE HAIL UP TO GOLFBALL SIZE. THE MOST LIKELY AREA TO BE AFFECTED BY THE STRONG TO SEVERE THUNDERSTORMS WILL BE ALONG AND EAST OF A LINE FROM MARYSVILLE TO BURLINGTON. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS COULD AGAIN MOVE ACROSS PORTIONS OF THE OUTLOOK AREA FRIDAY NIGHT THROUGH SATURDAY NIGHT. SOME OF THESE STORMS COULD PRODUCE LOCALLY HEAVY RAINFALL. ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE SUNDAY NIGHT THROUGH TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS EVENING AND TONIGHT OVER NORTHEAST AND EAST CENTRAL KANSAS.
The Topeka radar (KTWX), 121 km away, was scanning. The volume nearest the first event began at 02:50 UTC.
38 thunderstorm wind, 1 hail. Local standard time, as filed.
Spotter estimated winds of 55-65 mph winds.
APRS mesonet site measured 66 mph wind gust.
Law enforcement estimates winds of 60 mph.
Tree blown down on car in Holton on highway 16.
Small buildings destroyed and power lines blown down in Valley Falls.
Trees blown across the road with several three inch diameter tree limbs down.
ASOS wind gust measurement.
Spotter estimated winds of 60 mph.
Topeka ASOS measured wind gusts of 70 mph.
Widespread tree damage in the Oakland area in northeast Topeka. Numerous branches greater than eight inches in diameter broken off with some uprooted trees. One tree landed on the roof of a home. Roof damage was also observed. Wind gusts of 70 mph were measured at Billard Airport.
Broadcast media reports estimated wind speeds of 60 mph in Silver Lake.
Reports of roof damage to homes. Also widespread reports of trees and power lines down across the county from the emergency manager.
Trees down and most of St. Marys without power.
Mobile homes lost 3/4's of its rood on Holly Cross Rd.
Measured wind gusts of 61 mph at Topeka Forbes Field.
Power lines blown down at 7th and Iowa St. in Lawrence.
Emergency manager estimated winds of 60 mph near Washburn University in Topeka.
Estimated 60 mph winds with blown transformers around Lawrence.
Public report of shed blown over.
Half of roof blown off house with many trees blown down.
Many trees down along second street from Croco Rd to Tecumseh.
Semi-trailer truck blown over on I-70.
Measured wind gust at RAWS mesonet site.
Seven inch diameter tree limbs broken.
Two large semi-trailers blown over.
ASOS measured wind gust of 63 mph at Topeka Forbes Field.
Five inch diameter trees limbs down with estimated gusts of 60-70 mph.
Winds gust of 75 mph estimated near WIBW studios in Topeka.
Part of roof of house blown off.
Trees blown down.
Emergency manager estimates wind speed of 75 mph at menninger hill in Topeka with pea sized hail.
Damage to roof with winds of 60-65 mph estimated.
Three inch diameter tree limbs and street sign blown over at 10th and I-70 in Topeka.
Reports of 4 inch diameter tree limbs down with half inch sized hail.
Three to four inch diameter tree limbs blown down.
Trees and power lines reported down across the city of Ottawa.
Garnett AWOS measured wind gust of 61 mph.
Measured wind gust of 66 mph at wolf creek power plant.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 343987, 344024, 343988, 343989, 343990, 344025, 344028, 344039, 344030, 344027, 344029, 343993, 344004, 344006, 344031, 343992, 344034, 344032, 343994, 343995, 344003, 344020, 344040, 344022, 344018, 344033, 343997, 344036, 344015, 344016, 344035, 343986, 344000, 344011, 344008, 344012, 344014, 344037, 344038.